Hail, Jefferson
- When
- April 23, 4:44 PM PST
- Where
- Jefferson County, 6.52 mi SSE of Culver Chinook Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.430, -121.280
An upper level disturbance moving north on the back side of an upper level ridge combined with a very moist atmosphere to produce local severe thunderstorms and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level disturbance moving north on the back side of an upper level ridge combined with a very moist atmosphere to produce local severe thunderstorms and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 23, 1:56 PM PST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PENDLETON OR 256 PM PDT MON APR 23 2012 UPDATED AVIATION DISCUSSION .SHORT TERM...TONIGHT THROUGH THURSDAY. UPPER RIDGE REMAINS OVER THE REGION WITH A FAIRLY STRONG UPPER LEVEL TROUGH LOCATED OFFSHORE. DEEP SOUTHERLY FLOW INTO OREGON AND WASHINGTON HAS BROUGHT DEW POINTS UP INTO THE 50S IN MANY LOCATIONS AND THE ATMOSPHERE IS UNSTABLE. THUNDERSTORMS ARE DEVELOPING OVER SOUTHEASTERN OREGON AND EXPECT THESE TO MOVE NORTHWARD ACROSS THE FORECAST AREA LATER THIS AFTERNOON INTO THE EVENING. MODELS CONTINUE TO INDICATE THE SHOWERS AND STORMS WILL LAST INTO TONIGHT AS THE ASSOCIATED SHORT WAVE MOVES ACROSS THE REGION. COULD SEE SOME STORMS PRODUCE GUSTY WINDS AND HAIL GIVEN THE ATMOSPHERIC PROFILES. OVERNIGHT TEMPERATURES WILL BE MILD WITH LOWS IN THE 50S DUE TO CLOUD COVER. THE OFFSHORE TROUGH MOVES A LITTLE CLOSER ON TUESDAY AND THIS WILL RESULT IN COOLING TEMPERATURES. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN. INSTABILITY IS LESS SO STORMS SHOULD NOT BE AS STRONG AS TODAY. THE COLD FRONT ASSOCIATED WITH THE TROUGH STARTS TO MOVE INLAND LATER WEDNESDAY. ADDITIONAL COOLING OF TEMPERATURES IS LIKELY WITH ONE LAST DAY OF SHOWERS AND POSSIBLE THUNDERSTORMS. EXPECT A PERIOD OF RAIN WEDNESDAY NIGHT INTO THURSDAY MORNING WITH THE COLD FRONTAL PASSAGE AS A STRONG TROUGH MOVES INTO THE PACIFIC NORTHWEST. PRECIPITATION WILL CHANGE TO SHOWERS BY THURSDAY AFTERNOON. SIGNIFICANT COOLING WILL LOWER FREEZING LEVELS TO THE POINT WHERE SNOW IS POSSIBLE OVER THE HIGHER MOUNTAINS. BREEZY WESTERLY WINDS POSSIBLE THURSDAY WITH THE COLD ADVECTION PATTERN. 94 .LONG TERM...THURSDAY NIGHT THROUGH SATURDAY NIGHT...CANADIAN, ECMWF, AND GFS MODELS ARE CONSISTENT IN SHOWING A NEGATIVELY TILTED UPPER LEVEL TROUGH LIFTING NORTH AND EXITING THE FORECAST AREA THURSDAY NIGHT FOR WESTERLY DOWNSLOPE WINDS PRODUCING SUBSIDENCE IMMEDIATELY EAST OF THE CASCADES, WHICH WILL RESULT IN DRYING CONDITIONS THURSDAY NIGHT. FRIDAY THE LEADING EDGE OF A WARM FRONT MAKES INLAND FOR A CHANCE OF RAIN ALONG THE EAST SLOPES OF THE CASCADES BY FRIDAY AFTERNOON. THE WARM FRONT THEN SWINGS ACROSS THE FORECAST AREA FRIDAY NIGHT FOR A CHANCE OF RAIN SHOWERS, MAINLY IN THE EASTERN MOUNTAINS. THE WEAK WARM FRONT PERSISTS OVER THE REGION ON SATURDAY FOR A LOW CHANCE OF SHOWERS OVER THE MOUNTAINS. MODELS ARE HINTING AT AN UPPER LEVEL DISTURBANCE MOVING INTO THE FORECAST AREA SATURDAY NIGHT. HOWEVER, CONFIDENCE IS NOT HIGH WITH RESPECT TO LIKELIHOOD FOR MEASURABLE PRECIPITATION SINCE THERE IS CONSIDERABLE DISAGREEMENT REGARDING THE AMPLITUDE OF THE SHORT WAVE SO FOR NOW HAVE KEPT A LOW CHANCE OF SHOWERS FOR SATURDAY NIGHT, MAINLY IN THE EASTERN MOUNTAINS AND ALONG THE EAST SLOPES OF THE CENTRAL AND SOUTHERN WASHINGTON CASCADES. POLAN SUNDAY AND MONDAY...LATEST MODELS ARE TRENDING TOWARDS A SHORTWAVE RIDGE THAT MAY BRING DRY CONDITIONS IN DAYS 6 AND 7. FOR NOW...WILL LOWER POPS AND INCREASE AFTERNOON TEMPS DURING THIS PERIOD BUT WILL AVOID GOING COMPLETELY DRY AS THE RIDGE IS FLAT. WISTER && .AVIATION...00Z...VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. AN UNSTABLE ATMOSPHERE WILL ALLOW CONVECTION TO DEVELOP LATER THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THIS WILL LEAD INITIALLY TO SHOWERS AND THUNDERSTORMS DEVELOPING IN SOUTH-CENTRAL AND SOUTHEAST OREGON BY AROUND 22Z THIS AFTERNOON. THUNDERSTORMS WILL THEN TRACK TO THE NORTH TO NORTHEAST LATE THIS AFTERNOON THROUGH TONIGHT. CONFIDENCE IS HIGHEST THAT THESE STORMS HAVE A GOOD CHANCE TO AFFECT KBDN, KRDM, KPDT, AND KALW DURING THIS TIME FRAME. HOWEVER, THUNDERSTORMS WILL LIKELY AVOID KDLS, KYKM, AND KPSC. THUNDERSTORMS WILL DEVELOP AFTER 23Z THIS AFTERNOON OVER THE BLUE MOUNTAINS AND MOUNTAINS IN CENTRAL AND EAST CENTRAL OREGON. BRIEF MVFR CONDITIONS MAY OCCUR IF A HEAVY SHOWER OR A THUNDERSTORM MOVES DIRECTLY OVER A TAF SITE. WINDS WILL GENERALLY REMAIN BELOW 15 KTS, ALTHOUGH THUNDERSTORM OUTFLOW WINDS ASSOCIATED WITH GUST FRONTS COULD PRODUCE GUSTY WINDS OF 30 TO 45 KTS FOR BRIEF PERIODS. SOME THUNDERSTORMS MAY HAVE SMALL HAIL. IN ADDITION, MARGINAL LARGE HAIL OF AROUND 1 INCH IN DIAMETER CANNOT BE RULED OUT WITH A FEW OF THE STRONGEST THUNDERSTORM CELLS IN CENTRAL AND EAST CENTRAL OREGON AS WELL AS OVER THE BLUE MOUNTAINS. AT THIS POINT IT IS TOO EARLY TO PINPOINT EXACTLY WHEN OR PRECISELY WHERE THE STRONG STORMS WILL OCCUR, BUT KBDN AND KRDM WOULD BE THE MOST LIKELY TAF SITES TO GET LARGE HAIL AND HIGHER WIND GUSTS IN THE VICINITY OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. POLAN && .PRELIMINARY POINT TEMPS/POPS... PDT 57 73 50 66 / 30 30 30 30 ALW 59 73 54 68 / 30 30 30 30 PSC 58 76 52 71 / 30 20 30 30 YKM 53 74 47 66 / 30 20 30 40 HRI 57 75 50 71 / 30 30 30 30 ELN 52 73 49 64 / 30 20 30 50 RDM 51 72 44 66 / 40 30 30 40 LGD 54 72 47 67 / 40 40 40 30 GCD 51 72 45 67 / 40 40 30 30 DLS 56 72 51 65 / 30 30 30 50 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TUESDAY : YELLOW WEDNESDAY : YELLOW THURSDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 94/99/99/85
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
231 PM PDT MON APR 23 2012
UPDATE TO ADD FLOOD INFORMATION
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
241415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
231 PM PDT MON APR 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS EVENING AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
A WEATHER SYSTEM MOVING ACROSS THE REGION WILL PRODUCE THUNDERSTORMS
LATE THIS AFTERNOON INTO TONIGHT. SOME OF THE STORMS WILL CONTAIN
HAIL, GUSTY WINDS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS TUESDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, EAST SLOPES OF
THE OREGON CASCADES, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS WEDNESDAY
SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY AS AN UPPER LEVEL TROUGH APPROACHES THE PACIFIC NORTHWEST.
TEMPERATURES WILL BE COOLING DOWN CLOSER TO NORMAL BY WEDNESDAY.
SNOW MELT FROM THE PAST SEVERAL DAYS HAS CAUSED MOST RIVERS AND
STREAMS TO RISE. THIS COMBINED WITH RAIN OVER THE NEXT 3 DAYS WILL
CAUSE SOME RIVERS TO FLOOD. WARNINGS AND STATEMENTS HAVE BEEN
ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 543 PM PDT MON APR 23 2012 ORZ042-506-509-240145- EAST SLOPES OF THE OREGON CASCADES OR-NORTH CENTRAL OREGON OR-OCHOCO-JOHN DAY HIGHLANDS OR- 543 PM PDT MON APR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASCO AND CENTRAL JEFFERSON COUNTIES UNTIL 645 PM PDT... AT 539 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF TERREBONNE...OR 18 MILES NORTHWEST OF REDMOND... MOVING NORTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LAT...LON 4511 12145 4481 12070 4440 12118 4440 12167 TIME...MOT...LOC 0043Z 197DEG 23KT 4452 12131 JS
The Portland,OR radar (KRTX), 195 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
5 thunderstorm wind, 4 hail, 2 heavy rain, 2 flash flood. Local standard time, as filed.
Observer also reported minor flooding on Butte Creek. The hail caused damage to an RV.
Rainfall of 1.23 inches was reported in a 1 hour period.
Three quarters of an inch of rainfall fell in a 35 minute period.
Heavy rainfall caused flash flooding in several areas of Heppner, including residences, the elementary school, sewage treatment plant, city shop, a bank, and the newspaper office. Roadways were also flooded and debris cleanup had to ensue in 10 spots.
Flash flood washed out Armstrong Road and Thirty mile road and moved large amounts of debris including large boulders. A fiber optic communications line was cut which caused phone outage for hundreds of customers. A cow and calf were swept away in the flash flood.
The strong wind was accompanied by 0.86 inches of rainfall in 50 minutes.
Rocky Heights Elementary School had roofing material, metal flashing, and insulation peeled back on the roof on the south side of the gymnasium by thunderstorm winds. Heavy rainfall caused interior water damage.
Thunderstorm winds downed a large elm tree onto a house and deck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368568, 368570, 368594, 368571, 368573, 368572, 377295, 368595, 368574, 368581, 368591, 377292, 368592.